Hey Dr. Rassman,
Since 19 yrs of age, I started taking Propecia daily as prescribed by a doctor. I’ve taken it for 6 years up until last July. I felt that Propecia’s effectiveness had started to wean off and I did not want to take a pill every morning for the rest of my life. Also, I felt that the prolonged usage of this medication might cause health issues when I’m much older and I had already started to dread taking the medication each morning.
Since I stopped taking the medication, I expected to shed massive amounts of hair in about 3-4 months after the medication completely leaves my blood stream and for my DHT levels to get back to normal. Surprisingly, the reverse actually occurred. My hair was getting better each month and I was even able to keep it long at a certain point.
I even noticed an improvement in my libido. On days when I would accidentally overdose on propecia (I used to buy Proscar and cut them up into quarters. Sometimes I’d take half a pill instead of a quarter), I’d have erectile difficulties.
I was wondering if I’m the first person you’ve heard of who’s actually done better off propecia than on it? Was I going bald in the first place? I do however use anti-dandruff shampoo and nizoral daily.
I hope my post helps individuals who’ve started propecia at a young age and are thinking of getting off the medication but are afraid to do so.
This is the first time I’ve heard of someone stopping Propecia after many years and their hair actually getting better. Normally, the story is just the opposite and catch-up hair loss occurs after stopping finasteride.
I have no way to know if you even had genetic hair loss in the first place. If you had early loss when your doctor first prescribed the Propecia, then what you’re describing doesn’t make sense to me, unless perhaps the Nizoral is providing you some benefits. I’m not convinced that Nizoral is a satisfactory treatment for genetic hair loss though, and I would’ve still expected some catch-up loss to occur. Out of curiosity, did you ever go back to your prescribing doctor to get his/her take on your situation?
In any case, I’m glad to hear of your hair growth success… but I would warn readers that as the opposite effect (hair loss) is fairly common after your stop the medication, following in your path may not be in their best long term interest.